Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 96, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2022, 6:55 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2022, 6:55 PM MDT (00:55 UTC)
- Expired
- Jul 24, 2022, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 4876 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WGUS55 KABQ 250055
FFWABQ
NMC043-250400-
/O.NEW.KABQ.FF.W.0096.220725T0055Z-220725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
655 PM MDT Sun Jul 24 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Cerro Pelado burn scar in...
East Central Sandoval County in north central New Mexico...
* Until 1000 PM MDT.
* At 655 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cerro Pelado Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Vallecitos Creek,
Paliza Canyon, West Fork Borrego Canyon, Vallecitos de los Indios,
and East Fork Trailhead. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Cerro
Pelado Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cerro Pelado Burn Scar.
* Some locations that will experience flash flooding include...
Jemez Pueblo and Ponderosa.
This includes the following recreation areas...
Jemez Falls Campground and Paliza Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Cerro Pelado fire burn
area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
3566 10656 3564 10661 3562 10673 3567 10672
3574 10665 3577 10664 3584 10662 3586 10658
3585 10651
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$2 follow-up statements
336
WGUS75 KABQ 250136
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
736 PM MDT Sun Jul 24 2022
NMC043-250400-
/O.CON.KABQ.FF.W.0096.000000T0000Z-220725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
736 PM MDT Sun Jul 24 2022
...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR REMAINS IN
EFFECT UNTIL 10 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL
COUNTY...
At 736 PM MDT, Doppler radar indicated thunderstorms which produced
heavy rain over the Cerro Pelado Burn Scar had moved away from the
area. However, flash flooding remains possible.
Excessive rainfall over the burn scar will impact Vallecitos Creek,
Paliza Canyon, West Fork Borrego Canyon, Vallecitos de los Indios,
and East Fork Trailhead. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Cerro Pelado Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cerro Pelado Burn Scar.
Some locations that will experience flash flooding include...
Jemez Pueblo and Ponderosa.
This includes the following recreation areas...
Jemez Falls Campground and Paliza Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Cerro Pelado fire burn
area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
3566 10656 3564 10661 3562 10673 3567 10672
3574 10665 3577 10664 3584 10662 3586 10658
3585 10651
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$213
WGUS75 KABQ 250354
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
954 PM MDT Sun Jul 24 2022
NMC043-250404-
/O.EXP.KABQ.FF.W.0096.000000T0000Z-220725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
954 PM MDT Sun Jul 24 2022
...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR WILL EXPIRE AT
10 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
3566 10656 3564 10661 3562 10673 3567 10672
3574 10665 3577 10664 3584 10662 3586 10658
3585 10651
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:35 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 24, 5:35 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 535 PM MDT Sun Jul 24 2022 .AVIATION... 00Z TAF CYCLES Scattered thunderstorms will continue to develop through evening with storm motion to the north-northeast around 10 kts. Brief MVFR conditions are possible with the stronger storms. Sct convection is forecast to continue over the northwest half of NM after midnight once again tonight. Patchy fog is possible in the western valleys towards sunrise as cloud begin to scattered out and dissipate. 33 && .PREV DISCUSSION...322 PM MDT Sun Jul 24 2022... .SYNOPSIS... Daily rounds of shower and thunderstorm activity are expected for much of northern and central New Mexico for the next week. Abundant moisture and slow storm motions will continue to bring the threat for heavy rainfall and flash flooding, especially over recent burn scars. As grounds become increasingly saturated, runoff will increase through the week. It will become increasingly important to stay away from low spots, arroyos and rivers to avoid the risk of being swept away. Temperatures will be lower this week than last week. High temperatures most days will be near to just below normal for late July. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Robust convection ongoing across the state will be slow to wane tonight as high pressure elongates over the Great Plains and Mississippi Valley. An enhanced deformation zone over the forecast area will allow showers and thunderstorms to persist well past midnight. This will allow the risk for flash flooding across recent burn scars to persist well into the night. Overnight temperatures will be within a few degrees of the previous night's readings, trending above average. The song remains the same into Monday, with the high shifting further east. This will allow a shift to predominantly northerly flow, which will further enhance atmospheric deformation and stretching to support numerous to widespread storms in the afternoon. Convective initiation will favor the northern and western high terrain before spreading to adjacent highlands and valleys. Relaxed flow aloft will once again create slow and erratic storm motion, bringing the continued threat of flash flooding, especially across recent burn scars. The exception to this setup will be across the far eastern and southeastern plains, where dry air being shunted around the southern periphery of the high will limit convective development. An increase in dewpoints will let temperatures trend a few degrees cooler across the west, while the east sees moderated afternoon highs. Showers and thunderstorms will persist once again into the overnight hours, with overnight temperatures being within a few degrees of Sunday night's readings. LONG TERM...(TUESDAY THROUGH SATURDAY)... An active monsoon period will continue Tuesday through Saturday. The upper level high will remain to the east of NM on Tuesday, while an upper level low/inverted trough takes shape over Sonora. All-in-all, northerly flow will set up a good traditional monsoonal tap over NM. This combined with one or more disturbances shifting northward across eastern AZ and/or western NM may allow for an increase in activity there. With PWATs around 1 to 2 standard deviations above normal across the north and west, plus slow storm motions, heavy rainfall will be possible. Storms will likely last well into the evening and overnight hours as the aforementioned disturbances shift over northern NM. This pattern changes little on Wednesday. A general weakness remains over NM, though another upper high will develop over the Great Basin. Thursday may be particularly active. While the pattern aloft doesn't change appreciably, a front slides into eastern NM, and backs up to the central mountain chain. Abundant moisture and upslope flow should enhance thunderstorm chances across the Sangre de Cristo Mountains and portions of eastern New Mexico, while western NM remains active with the inverted trough/weakness over AZ. New Mexico remains sandwiched between two high centers Friday into the weekend, thus an active period continues. 12/34 && .FIRE WEATHER... Daily rounds of showers and thunderstorms will limit fire weather concerns for the foreseeable future. Storm motions will favor a northerly direction on Monday but further relaxed flow aloft after that will continue make these motions slow and erratic thereafter. This activity will bring the typical hazards to operations, including gusty and erratic outflow winds, small hail, and lightning. In addition, heavy rainfall will be possible, maintaining the risk of burn scar flash flooding. 12 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM MDT Monday for the following zones... NMZ208-211-214-215. &&
In the hours before
Special weather statement, Jul 24, 1:59 PM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT Sun Jul 24 2022
NMZ204-206-207-242030-
West Central Highlands-Northwest Highlands-West Central Mountains-
159 PM MDT Sun Jul 24 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES THROUGH 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Marquez, or 33 miles northeast of Grants, moving
east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
McKinley and southwestern Sandoval Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3545 10757 3562 10750 3556 10715 3531 10727
TIME...MOT...LOC 1958Z 290DEG 7KT 3552 10746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 24, 3:15 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
315 PM MDT Sun Jul 24 2022
NMZ203-210-242145-
Far Northwest Highlands-Tusas Mountains Including Chama-
315 PM MDT Sun Jul 24 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL RIO
ARRIBA COUNTY THROUGH 345 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ensenada, or near Tierra Amarilla. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tierra Amarilla, Brazos, Ensenada, La Puente, Los Ojos and Rutheron.
This includes Highway 64 between Mile Markers 165 and 192, and
between Mile Markers 194 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3661 10638 3662 10660 3683 10665 3682 10631
TIME...MOT...LOC 2114Z 181DEG 4KT 3670 10649
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 24, 4:35 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT Sun Jul 24 2022
NMZ204-206-242300-
Northwest Highlands-West Central Mountains-
435 PM MDT Sun Jul 24 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
MCKINLEY COUNTY THROUGH 500 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Crownpoint, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
McKinley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3588 10786 3587 10784 3589 10784 3594 10778
3561 10757 3551 10786 3579 10798
TIME...MOT...LOC 2234Z 248DEG 6KT 3567 10781
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:25 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, McKinley | 3 hr |
| Jul 24, 7:57 PM MDT | Special Weather Statement | ABQ | McKinley | 33 min |
| Jul 25, 12:22 AM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 2:24 AM MDT | Flood Watch | ABQ | Catron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more | 22 hr |
| Jul 25, 1:03 PM MDT | Areal Flood Advisory | ABQ | Mora, Taos | 3 hr |
| Jul 25, 1:20 PM MDT | Flash Flood Warning | ABQ | Mora, Taos | 3 hr |
| Jul 25, 1:46 PM MDT | Special Weather Statement | ABQ | McKinley | 29 min |
| Jul 25, 1:54 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 2:03 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 25, 2:06 PM MDT | Special Weather Statement | ABQ | Lincoln | 24 min |
| Jul 25, 2:07 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jul 25, 2:21 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 25, 2:34 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 25, 2:47 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 25, 3:17 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 3:26 PM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
| Jul 25, 3:47 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Taos | 4 hr |
| Jul 25, 4:02 PM MDT | Areal Flood Advisory | ABQ | Torrance | 118 min |
| Jul 25, 4:11 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 25, 4:24 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 25, 4:44 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Jul 25, 4:54 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 25, 4:59 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 25, 5:15 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 25, 5:32 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 3 hr |
| Jul 25, 5:39 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Jul 25, 5:40 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 110 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.